A 23-year-old male asked:
could low potassium levels (3.1), be caused by consuming lemon juice every day? (i'm thinking alkalosis) how else is this diagnosed ? thanks
1 doctor answer • 2 doctors weighed in
Pathology 44 years experience
Not lemon juice: Reference ranges are set so that several percent of healthy folks fall outside on either end. This value is not dangerous and may even be a lab error or momentary glitch in your physiology. Licorice? Have it rechecked sometime. Ignore everything you read about "alkalosis" in folks who feel well -- it's internet bunk. You may have a mild renal tubular wasting, an aldosteronoma, others.
3.8k viewsReviewed >2 years ago
A 37-year-old member asked:
I have chronic kidney disease, what can I do to prevent my potassium levels from getting too high?
2 doctor answers • 8 doctors weighed in
Specializes in Nephrology and Dialysis
Low K diet: Potassium is a chemical element that is needed for many metabolic processes like cellular function in the human body. People with CKD are at risk for developing higher levels of potassium because the damaged kidney can not excrete as much potassium as a normal kidney. Should try to avoid high potassium foods like bananas, tomatoes or orange juice.
6.3k viewsReviewed >2 years ago
A 24-year-old member asked:
For 2 yrs have had high potassium and low sodium and have hypothyroid but TSH levels okay with meds, what could be wrong?
2 doctor answers • 4 doctors weighed in
Endocrinology 33 years experience
Low Cortisol: Someone with one autoimmune condition (including most people with hypothyroidism) are at somewhat higher risk to have another autoimmune condition. One possibility here is addison's disease (adrenal failure), in which the antibodies attack the adrenals, causing low levels of cortisol and other adrenal hormones, which can result in high potassium & low sodium.
6.3k viewsReviewed >2 years ago
A 33-year-old member asked:
Does gabapentin lower potassium levels? Was prescribed potassium pills, but since starting pain has gotten so bad I can't even sleep. Potassium cause?
2 doctor answers • 9 doctors weighed in
Family Medicine 38 years experience
Possibly: Gabapentin may be associated with lowered potassium, but there are dozens of other meds also associated with potassium loss. What other meds are you taking? Where is the pain your are getting. Potassium can be very irritating to the stomach/esophagus if not taken with food or adequate fluids. Consult with your fp concerning this problem.
6k viewsReviewed >2 years ago
A 27-year-old female asked:
My dr 2 days ago run urine culture to check for bladder infection. No blood in urine. Dr sent me to ER to check for appenditicis. Ct scan normal, bloodwork normal, but had urine in blood 2 days later. Why does this happen? Do I actually have uti?
3 doctor answers • 9 doctors weighed in
A Verified Doctoranswered
? Kidney stones: I would like more info. Pregnant? Using medications? What is your diet like? Participate in physical activity? Sexually active?
5.8k viewsReviewed >2 years ago
A 25-year-old male asked:
The internet says I can't eat potassium rich foods on lisinopril 5mg?! thats like all the healthy food? How am I supposed to eat healthy?
2 doctor answers • 5 doctors weighed in
Cardiology 31 years experience
Talk to MD: Don't listen to everything you read on the internet! if your kidney function is normal, you can consume potassium risch foods safely. A normal kidney will excrete excess potassium you may consume. The fact is that most western diet are deficient in potassium, consuming sodium in great excess of sodium.Feel free to eat the natural, healthy and potassium rich foods freely.www.whatscookingwithdoc.com.
5.7k viewsReviewed >2 years ago
Last updated Aug 18, 2014
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.